Because Illinois nursing home residents are so reliant on their caregivers, they can be more vulnerable to medical errors. It’s usually up to a nursing home resident’s family to advocate for them and make sure that they are getting the best treatment. Some of the most common medical errors that you should look out for in a nursing home setting are medication errors.
What are medication errors?
Medication errors occur when a person is given the wrong type of medication, the wrong dosage of medication or a toxic combination of medications. A medication error could also occur when a patient misses a much-needed dose of their prescription. The consequences of these adverse events can range from mild to deadly.
What to look out for
Families should be aware of all of the medications that have been prescribed to their loved ones and ask about common side effects. If an elderly person begins to display unusual symptoms, or their underlying medical condition begins to worsen, it could be a sign of a medication error. Some common symptoms of medication errors include:
- Increased heart rate
Because nursing home residents are often prescribed numerous medications at once, they can be at a greater risk for hazardous drug interactions. In some cases, a medication error might occur because a doctor was negligent when they wrote a prescription. This can happen when a patient changes medical providers and there is poor communication about patient history.
If you have a loved one in a nursing home, it’s important to do your research about medication side effects, potential allergic reactions and hazardous drug combinations. When doing research on medications, it’s often necessary to ask for the generic name of the drug so that you can find the most accurate information. Families of nursing home residents should also try to memorize or write down their loved one’s medication schedule so that they can spot potential medication errors before they happen.